Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 67, NWS State College, PA

June 22, 20085 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2008, 6:01 PM EDT for 5 counties in Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 6:01 PM EDT (22:01 UTC)
Expired
Jun 22, 2008, 6:45 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Centre County, PA, Clinton County, PA, Mifflin County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:24 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 222201
SVRCTP
PAC027-035-087-109-119-222245-
/O.NEW.KCTP.SV.W.0067.080622T2201Z-080622T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
  WESTERN SNYDER COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHWESTERN UNION COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHEASTERN CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  EAST CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 645 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SNYDER-MIDDLESWARTH STATE PARK...OR 16 MILES NORTHEAST OF
  LEWISTOWN...AND MOVING NORTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEIKERT AND TROXELVILLE AROUND 610 PM EDT...
  LAURELTON CENTER AND PENNS CREEK AROUND 625 PM EDT...
  R.B. WINTER STATE PARK AND MIFFLINBURG AROUND 635 PM EDT...
  SAND BRIDGE STATE PARK AND CARROLL AROUND 640 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 185 AND 196.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522...STATE
ROAD 45.

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS
AND LARGE DAMAGING HAIL. 

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR CENTRAL PENNSYLVANIA.

LAT...LON 4115 7726 4108 7717 4108 7716 4092 7695
      4069 7726 4070 7730 4069 7733 4077 7746
TIME...MOT...LOC 2200Z 217DEG 24KT 4079 7734

$$

FORECASTER: JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:39 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 3:39 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT SUN JUN 22 2008

.SYNOPSIS...
AN UPPER LOW OVER THE OHIO VALLEY WILL KEEP THE CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE OF DAYS.
SLIGHTLY COOLER-THAN-NORMAL CONDITIONS WILL PERSIST FOR THE FIRST
HALF OF THE WEEK. LATER IN THE WEEK...THE TEMPERATURES SHOULD
REBOUND TO FAIRLY NORMAL LATE-JUNE LEVELS. WEDNESDAY STILL LOOKS
DRY...BUT A FEW SHOWERS MAY STILL POP UP ON TUESDAY
AFTERNOON...AND RETURN BY THURSDAY EVENING.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
UPDATED ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 596 VALID UNTIL
10 PM TONIGHT.

DESPITE PARTIAL TO FULL SUNSHINE IN MANY AREAS THIS
AFTERNOON... CONVECTION HAS BEEN SUPPRESSED FOR MOST OF THE
AFTERNOON THUS FAR. LATEST RADAR IMAGERY INDICATES CONVECTIVE
TEMPS HAVE BEEN REACHED ACROSS THE SOUTH CENTRAL MOUNTAINS WITH A
FEW TOWERS STARTED TO FIRE THERE.

ORIENTATION OF UPPER LEVEL JETS APPEARS TO BE THE CAUSE OF THE
SUPPRESSION OVER PENNSYLVANIA TO THIS POINT...BUT DO EXPECT
SHORTWAVE TROF FROM OHIO TO PROPOGATE INTO WESTERN PA BY LATE
TONIGHT TOUCHING OFF ANOTHER ROUND OF LATE EVENING TO OVERNIGHT
CONVECTION SIMILAR TO LAST NIGHT WHICH COULD MAKE FOR ANOTHER
BUMPY NIGHT OF SLEEPING WEATHER FOR SOME. HAVE ADJUSTED POPS
ACCORDINGLY FOR THIS NOCTURNAL MAXIMUM IN ACTIVITY. SOME STORMS
COULD BECOME SEVERE THIS EVENING...WITH LARGE HAIL AND POTENTIALLY
DAMAGING WIND GUSTS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...
WILL LIKELY SEE A RETURN OF FOG FORMATION IN THE PRE DAWN HOURS
AFTER THE INTENSITY AND COVERAGE OF OVERNIGHT CONVECTION DECREASES
SO HAVE ADDED INTO THE WX GRIDS. UPPER LOW WILL HAVE PUSHED
FURTHER EAST BY MONDAY MORNING WITH ANOTHER DAY OF MAINLY
DIURNALLY DRIVEN CONVECTION EXPECTED. SHEAR WILL BE EVEN GREATER
ON MONDAY AFTERNOON WITH THE UPPER TROF AXIS PUSHING INTO WESTERN PA...
SO AGAIN WILL HAVE TO WATCH OUT FOR THE THREAT OF SEVERE WEATHER
AS COLD POOL ALOFT WILL BE RIGHT OVERHEAD.

HAIL WILL BECOME A BIT MORE PROBABLE MON AS THE TEMPS DROP
ALOFT...AND THE WINDS ALOFT WILL BE JUST AS STRONG OR EVEN A BIT
FASTER THAN TODAY. MAX TEMPS SHOULD BE CLOSE TO NORMAL IN THE
SOUTH...BUT 5-6 DEGS COOLER THAN NORMAL IN THE NORTH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
TROUGH FINALLY SLIDES EAST AND REGION SLIPS INTO W/NW FLOW FOR
MIDWEEK WITH SURFACE HIGH PRESSURE NOSING IN. THIS WILL BRING A
DRIER PERIOD FOR WED. BY THU A COOL FRONT PUSHES IN AND THE
WEAK BOUNDARY LINGERS FOR SEVERAL DAYS. THIS WILL BRING A
RETURN OF CHANCE POPS TO THE FORECAST FROM THU INTO THE WEEKEND.
BEST RAIN CHANCES APPEAR TO BE SAT INTO SUN AS ANOTHER UPPER LOW
LINGERS IN THE VICINITY. TEMPS WILL COOL A BIT FOR MIDWEEK BUT
WARM AGAIN GOING INTO NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDS FOR MID AFTERNOON WILL DETERIORATE BY LATE AFTERNOON AS
SCATTERED TSRA AND MVFR CIGS DEVELOP...FIRST OVER THE TERRAIN AND
THEN DESCENDING INTO THE VALLEYS. WIND GUSTS TO 35 KNOTS ARE
POSSIBLE WITH ANY STRONG STORMS ALONG WITH SMALL HAIL.

WINDS WILL DECOUPLE ONCE AGAIN TONIGHT. EXPECT WITH ABUNDANT LLVL
MOISTURE AND MINIMAL CLOUD COVER THAT FOG SHUD DEVELOP ARND 03Z.
VSBYS WILL EASILY BE REDUCED TO IFR AND EXPECT TEMPO LIFR IN A FEW
LOCATIONS AFT 08Z.

A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW
TODAY THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL
LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW
FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING
IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN
A DRIER AIRMASS AND VFR CONDS WILL RETURN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...DEVOIR/BEACHLER
Hazardous weather outlook, Jun 22, 2:28 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT SUN JUN 22 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
228 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS MAY BE POSSIBLE ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

DEVOIR

In the hours before

Special weather statement, Jun 22, 3:37 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT SUN JUN 22 2008

PAZ026-035-222000-
FULTON-HUNTINGDON-
337 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FULTON AND SOUTHEASTERN
HUNTINGDON COUNTIES...

AT 332 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF BREEZEWOOD TO BREEZEWOOD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WELLS TANNERY AROUND 350 PM...WATERFALL
AROUND 355 PM AND SHADE GAP AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 164 AND 186.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

FORECASTER: JUNG
Special weather statement, Jun 22, 4:33 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 PM EDT SUN JUN 22 2008

PAZ036-063-222100-
CUMBERLAND-FRANKLIN-
433 PM EDT SUN JUN 22 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN AND WESTERN
CUMBERLAND COUNTIES...

AT 431 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 3 MILES NORTH OF CHAMBERSBURG...MOVING
NORTHEAST AT 37 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR ORRSTOWN AROUND 440 PM...SHIPPENSBURG AROUND
445 PM...NEWBURG AROUND 450 PM AND WALNUT BOTTOM AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 208 AND 221.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: JUNG
Local storm report, Jun 22, 4:50 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             THREE SPRINGS           40.20N 77.98W
06/22/2008  E1.00 INCH       HUNTINGDON         PA   PUBLIC

            QUARTER SIZE HAIL.

&&

MACH
Local storm report, Jun 22, 5:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             THREE SPRINGS           40.20N 77.98W
06/22/2008  E1.00 INCH       HUNTINGDON         PA   PUBLIC

            QUARTER SIZE HAIL.

0505 PM     TSTM WND DMG     3 SE MCVEYTOWN          40.47N 77.70W
06/22/2008                   MIFFLIN            PA   EMERGENCY MNGR

            TREES AND WIRES DOWN.

&&

PAJ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:26 PM EDTAreal Flood AdvisoryCTPCentre, Huntingdon3 hr
Jun 22, 4:02 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon43 min
Jun 22, 4:39 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin, Perry51 min
Jun 22, 5:25 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton65 min
Jun 22, 5:27 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder48 min
Jun 22, 6:48 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon, Juniata, Mifflin57 min
Jun 22, 7:44 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Huntingdon, Mifflin61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.